Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Trouble sleeping

11/09/2007

Question:

my 7 year old daughter has just been perscribed adderall for ADHD but has not taken her first dose yet. She already has trouble falling asleep at night, is the adderall going to make her sleeplessness even worse?

Answer:

This is a question about a 7 yr old girl with ADHD who already has insomnias and has recently prescribed Adderal. Mother wonders whether the Adderal will make her daughter's insomnia worse.

Children with ADHD may have difficulty types of insomnia that are caused by different reasons. A child with difficulty initially getting to sleep has sleep onset insomnia. Children with awakening during the middle of the night and having difficulty getting back to sleep have sleep maintenance insomnia. Some children have sleep onset and sleep maintenance insomnia with both difficulty falling asleep within 30 minutes of bedtime and also awakening frequently for prolonged periods during the night.

Some sleep disorders such as obstructive sleep apnea are more likely to cause sleep maintenance insomnia. Others such as restless leg syndrome or periodic limb movement disorder may cause difficulty in both falling asleep and staying asleep. You should discuss with your child's doctor if your child snores, has a history of leg pains or frequent leg movements at night, or if there is a family history of restless leg syndrome.

Stimulants such as Adderal may cause problems with sleep onset insomnia. Timing of administration and amount of the drug given are critical because medications with longer durations of action may interfere with sleep onset. Often adjustments can be made that reduce the sleeplessness complaints.

Some children may have difficulty "settling" to prepare for sleep at night. In these children, stimulants may actually improve the ability of the child to fall asleep. However, in other children the stimulant effect may cause difficulty falling asleep.

I would discuss your concerns about sleep with your child's physician who prescribed the Adderal. Many children using stimulants during the day for ADHD symptoms are able to sleep well at night by using a variety of behavioral strategies and medications.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Mark   Splaingard, MD Mark Splaingard, MD
Clinical Professor of Pediatrics
College of Medicine
The Ohio State University